TruerWords Logo
Google
 
Web www.truerwords.net

Search TruerWords

Welcome
Sign Up  Log On

Topic: Bike Performance vs. Lung Infarction

Messages: (3) 1


Author: Seth Dillingham

Date:9/9/2010

Permalink Icon

# 6384

Bike Performance vs. Lung Infarction

I had my monthly checkup on Tuesday (follow-up to my ICU stay back in May). My blood clotting speed is good, all is well as far as they can tell.

I asked about my performance issues on the bike, wanting to know if Coumadin/Warfarin has any known negative effects related to athleticism. I'm much slower than in previous years, and it's frustrating me.

The clinician (and pharmacist) just shook his head, at first. Then he said, "Most of the people who come to this clinic due to blood clots and lung infarction need help getting across the parking lot, and have to stop for breath in mid-sentence. You're asking this question because your 35 mile bike rides aren't as fast as you'd like."

Humbled and reminded of how narrowly I dodged my bullet, I left happy. Slow on the bike is so much better than being dead.

[Top]


Author: Rich Siegel

Date:9/9/2010

Permalink Icon

# 6385

Re: Bike Performance vs. Lung Infarction

I think it was an entirely reasonable question to ask, nor do I think it was appropriate for the clinician to chide you for asking the question (if in fact that's what he did).

Did he shake his head "no, the meds aren't related to your performance problem", or was he shaking his head that you asked the question at all? It's an important distinction, after all. :-)

[Top]


Author: Seth Dillingham

Date:9/9/2010

Permalink Icon

# 6386

Re: Bike Performance vs. Lung Infarction

On 9/9/2010, Rich Siegel said:

>I think it was an entirely reasonable question to ask, nor do I think it was
>appropriate for the clinician to chide you for asking the question (if in fact
>that's what he did).
>
>Did he shake his head "no, the meds aren't related to your performance
>problem", or was he shaking his head that you asked the question at all? It's
>an important distinction, after all. :-)

He wasn't chiding me. There are three clinicians in the Coumadin Clinic, and all of them have expressed something akin to shock that just a couple weeks after I was in the ICU unable to breathe, I was back on my bike.

In fact, the head shaking seemed to be disbelief.

He did answer my question as best he could, I just didn't feel like going into it earlier as it was unrelated to the feeling I was trying to express. He hasn't heard of any side effects related to athletic performance due to the small amounts of Coumadin that we take medicinally, nor any related to having one's INR (essentially, blood clotting speed) increased slightly by this or other means.

He did remind me that there was real damage done to my lung(s), and even though they feel fine my VO2-max may have been decreased slightly, or the extended time off the bike since last Fall may not have been overcome yet by my greatly-shortened cycling season.

(He also pointed out that he's not a doctor, and if I wanted a more official answer I should talk to my Pulmonologist.)

(Also note that after my conversation with him — which was just an hour after having lunch with you! — I did my longest ride of year-so-far and it included my nemesis hill, “Cossaduck”.)

[Top]



<- Previous Thread:
There's No Celebrating This Anniversary

Next Thread: ->
Happy New Year!

Until August 31
My Amazon sales
benefit the PMC

Homepage Links

Apr 1 - Aug 31
Ad revenue
benefits the PMC


TruerWords
is Seth Dillingham's
personal web site.
More than the sum of my parts.